Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 11, 2003

May 11, 2003 · NWS CTP · 1 event in 1 county or zone

Trees were reported down in Hughesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees were reported down in Hughesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 11, 2:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 2:15 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 11 2003

ACTIVE AFTN EVOLVING...WL BE BRIEF. AS OF 19Z...PSEUDO-DRYLINE
WORKING ACROSS WESTERN PORTIONS OF CWA...WITH DEWPTS TUMBLING INTO
THE 50S...DESPITE AIR TEMPS HOLDING FROM M 70S TO NR 80. STRONG CAP
AROUND 550 MB LIMITING CONVECTION ALONG THIS LINE SO FAR. REAL JUICY
AIR ACROSS CENTRAL AND E...ESP ACROSS SUSQ VALLEY...AND THIS SEEMS
TO BE THE PRIME SPOT FOR SEVERE WX...AND POSSIBLE ROTATING CELLS. WL
INCLUDE THIS EVENING PERIOD TO COVER LINGERING TSTMS.

TNT...ONCE TSTMS DIMINISH...AND ACTUAL FRONT CROSSES...EXPECT PERIOD
OF VERY GUSTY WINDS...PERHAPS UP TO 50 MPH IN HIGHER ELEVS OF
LAURELS/NW MTNS. WL ISSUE WIND ADV TIL 10 PM FOR THOSE LOCALES...EVE
SHIFT MAY NEED TO EXTEND IF CONDITIONS PERSIST. LIGHT SHOWERS SHOULD
WRAP BACK INTO WESTERN AREAS AFTER MIDNIGHT...SO WL INCLUDE CAT POPS
NW MTNS...AND LIKELIES LAURELS. CHC POPS FOR CENTRAL AREAS.

MON-WED...VERY WINDY AND COOL WITH OCCASIONAL SHOWERS...ESP
HIGHER TERRAIN OF NW/LAURELS. LESS CHC OVER LOWER SUSQ...WL MENTION
MAINLY AFTN FOR THERE. COULD BE SOME EMBEDDED THUNDER...ALONG WITH
VERY SMALL HAIL...BUT TOTAL TOTALS NOT VERY IMPRESSIVE FOR LOW
TOPPED CONVECTION...NOR IS THE TQ INDEX. MORE SHOWERS TUE NT
NW/LAURELS...THEN ELSEWHERE AGAIN ON TUE. DIMINISHING SHOWERS FOR
TUE NT/WED...LIMITED MAINLY FOR NORTHERN-MOST COUNTIES. CLOUDS MAY
PRECLUDE FROST FOR TUE NT/WED AM...STILL SOME UNCERTAINTY.

WED-THU...UPPER LOW FINALLY OPENS UP/LIFTS OUT...TO BE FOLLOWED BY
ANOTHER MORE COMPACT SYSTEM DIVING INTO OH VALLEY. LOTS OF LONG TERM
MODEL UNCERTAINTY...BUT LOOKS LIKE MOST INDICATE BEST RAIN POTENTIAL
FOR FRI-FRI NT. WL INDICATE THIS IN PRODUCTS.

.CTP...
PA...TORNADO WATCH PAZ004>006-010-011-017-24-33 TIL 5 PM EDT...ALL
OTHER ZONES UNTIL 7 PM EDT.

WIND ADV FOR NW MTNS/LAURELS/CLEARFIELD CO.

KL
Hazardous weather outlook, May 11, 2:46 AM EST, 12 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE
TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL
LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE
SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE
CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS
TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT
WEATHER EVENTS ARE CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRUMM/MARTIN

In the hours before

Special weather statement, May 11, 10:50 AM EST, 4 hours 50 minutes before
PAZ004>006-010-011-017-024-033-112100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT SUN MAY 11 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND
WARREN.

TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, May 11, 12:50 PM EST, 2 hours 50 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT SUN MAY 11 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...COLUMBIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN
LYCOMING...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOUTHERN
CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...
UNION AND YORK.

CURRENTLY...THE ATMOSPHERE IS EXTREMELY UNSTABLE AND HAS THE
POTENTIAL TO RAPIDLY DEVELOP STRONG TO SEVERE THUNDERSTORMS. ONCE
THE THUNDERSTORMS FORM...THEY HAVE THE POTENTIAL TO DEVELOP STRONG
TORNADOES THROUGHOUT CENTRAL PENNSYLVANIA. THIS IS A PARTICULARLY
DANGEROUS SITUATION AND RESIDENTS OF CENTRAL PENNSYLVANIA SHOULD BE
AWARE OF RAPIDLY CHANGING WEATHER.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
May 11, 3:40 PM EST
Where
Lycoming County, Hughesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -76.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352452.